High Wind, Guadalupe Mountains of Culberson County
- When
- February 19, 1:00 PM MST to 4:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Strong westerly winds resulted in the Guadalupe Mountains as an upper trough moved over the region.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong westerly winds resulted in the Guadalupe Mountains as an upper trough moved over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 12:27 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CST Wed Feb 19 2014
.DISCUSSION...
A warm and breezy afternoon is underway with temperatures well into
the upper 70s and 80s. High clouds were spreading across the SE NM
and the Permian Basin due to mountain wave activity to our west.
This has thus far limited the total amount of potential mixing
and kept sfc winds from being too strong. WV imagery shows a
deepening upper trough making its way into the northern Rockies.
This feature should help to bring stronger winds to the Guadalupe
Mountains this afternoon and tonight. Winds have already picked up
at the GDP and the Bowl RAWS station with gusts over 50 mph. The high
wind warning and wind advisory still look good and will keep as
is.
Attention then turns to a strong cold front expected to arrive
overnight. The front should arrive after midnight with increasing
northerly winds. Models still show strong sfc pressure rises behind
the front so expect winds to reach near advisory criteria for a
short time Thursday morning. These strong winds will shift east
quickly by afternoon. Temperatures will cool by about 20 degrees
behind the front before warmer, southerly winds return Friday.
Another cold front stalls just north of the area Saturday before
moving through Sunday. Temperatures will be very warm yet again
ahead of the front Saturday, but will cool to near normal into much
of next week.
&&
.FIRE WEATHER...
Latest (18Z) sfc observations show the dryline extending from near
K6R6-KMAF-KBPG-KSNK, and mixing east quickly, as evidenced on recent
KMAF obs. To the west of this feature, critical RH's of 15% or less
have already developed over much of the area. Gusty westerly flow
is not mixing down to the sfc quite as quickly as models forecast,
shorter-range models suggest RFW conditions will still be met over
the warning area this afternoon, so we'll let the warning continue
as is thru 03Z.
Next concern will be conditions along a cold front set to move thru
the region late tonight/Thursday. Models don't continue mixing the
dryline much further east than where it currently lies, but
w/westerly flow overnight, don't allow it to recede much west
either. Cold front is forecast to fropa KMAF at around 11Z, and
KFST around 15Z. The cold front is not particularly strong,
w/relatively modest cooling expected, and w/significantly drier
air/lwr dewpts along and behind the front, critical RH's will be
possible as the front overtakes the dryline and pushes it SE. Given
the diurnal timing of the front, critical winds and single-digit
RH's will coincide over the SE PB and lower Trans Pecos, resulting
in high to extreme RFTI's bullseyed over Terrell Co. Because of
uncertainties in frontal timing, we'll issue a watch for now for
most of the day Thursday, and let the mid shift make the final
call.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 47 64 33 72 / 0 0 0 0
BIG SPRING TX 47 63 34 74 / 0 0 0 0
CARLSBAD NM 49 67 32 75 / 0 0 0 0
DRYDEN TX 54 82 40 78 / 0 0 0 0
FORT STOCKTON TX 51 66 42 75 / 0 0 0 0
GUADALUPE PASS TX 44 59 39 66 / 0 0 0 0
HOBBS NM 44 63 30 69 / 0 0 0 0
MARFA TX 36 66 25 70 / 0 0 0 0
MIDLAND INTL AIRPORT TX 47 66 33 72 / 0 0 0 0
ODESSA TX 47 67 35 73 / 0 0 0 0
WINK TX 45 68 32 75 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 5 AM MST Thursday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING until 8 PM MST this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
TX...FIRE WEATHER WATCH from Thursday morning through Thursday
afternoon FOR THE FOLLOWING ZONES... Crane...Glasscock...
Pecos...Reagan...Terrell...Upton.
HIGH WIND WARNING until 5 AM MST Thursday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
RED FLAG WARNING until 9 PM CST /8 PM MST/ this evening FOR THE
FOLLOWING ZONES... Andrews...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Guadalupe Mountains...Loving...
Martin...Midland...Reeves County and Upper Trans Pecos...
Van Horn and Highway 54 Corridor...Ward...Winkler.
WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
ZONES... Van Horn and Highway 54 Corridor.
&&
44/29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CST WED FEB 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 117 PM CST WED FEB 19 2014 /1217 PM MST WED FEB 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM...DRY AIRMASS AND GUSTY WINDS HAVE COMBINED TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CST/8 PM MST/ FOR RELATIVE HUMIDITIES RANGING FROM 5 TO 10 PERCENT AND WINDS 15 TO 25 MPH AND GUSTY...WITH STRONGER WINDS IN THE MOUNTAINS. A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL 6 AM CST/5 AM MST/ FOR WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL PUSH THROUGH WEST TEXAS AND SOUTHEAST NEW MEXICO LATE TONIGHT AND THURSDAY...PRODUCING WINDS EXCEEDING 20 MPH FOR A FEW HOURS AFTER FRONTAL PASSAGE. CONDITIONS WILL ALSO REMAIN DRY...RESULTING IN NEAR CRITICAL FIRE WEATHER CONDITIONS AT TIMES...PARTICULARLY OVER THE SOUTHEAST PERMIAN BASIN AND LOWER TRANS PECOS LATE THURSDAY MORNING AND AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493610, 493620, 493618.